Facebook Pixel

Longer period than usual after taking Next Step emergency contraceptive pill?

By April 3, 2012 - 9:47pm
Rate This

I recently took an emergency contraceptive pill. I took it while I was on my period, and that period has now lasted for 10 days. My periods are usually 6-7 days with normal bleeding. This period has been light in the beginning, then I thought it was almost over but around day 7 it started to become heavier and with more clotting. I have taken the emergency contraceptive pill once before about a month ago due to a broken condom. What could be causing this prolonged period? Help!

Add a Comment6 Comments

My period has stopped, it got to its twelfth day and then turned a brownish color, like it usually does with my regular period, and then stopped. All is well! Thank you so much for the advice and support. Will be visiting my doctor soon to get on birth control so that this kind of thing doesn't happen again.

April 9, 2012 - 8:10am
EmpowHER Guest

Hi Anon,

It's also possible to mistake breakthrough bleeding — spotting between your periods — for a regular period. So you may be bleeding right at the time of ovulation, when you're most fertile.



April 9, 2012 - 4:20am
EmpowHER Guest

Hi kalee,

A woman can only get pregnant when she ovulates.  Usually on a normal cycle, a woman ovulates between day 11-21 of a cycle.  You can't get pregnant while on your period.  Unless you are bleeding from another condition and it's not a period.  Without intercourse, it's unlikely you will get pregnant.  There has to be penetration in order for the sperm to live and swim up the vagina.  If the bleeding continues, it would be best to see your doctor.



April 5, 2012 - 3:18am
EmpowHER Guest
Anonymous (reply to Anonymous)

um sorry u can get pregnant while have your cycle(knew someone that this happened to)....u can ovulate too during it..mother nature/women's bodies are a mystery.... true most women ovulate at the same time every month, but .... just like u can release more than one egg at a time....

April 8, 2012 - 11:21am

I had read on the internet that even while on your period, you can still get pregnant. My boyfriend and I were just messing around, but no actual sex happened. He had his penis near my vagina though, so I thought it best to not risk anything, and take an emergency pill. If my period continues for any longer (it's 11 days now) should I go to a doctor? Or just accept it as a side effect of the pill? Thank you so much.

April 4, 2012 - 6:05am
EmpowHER Guest

Hi kalee,

Welcome to EmpowHER. Some of the side effects of any emergency pill can be, on your next period. Heavier or lighter, earlier or later. If you were on your period, why did you take the emergency pill. 

Here is a link that might be helpful




April 4, 2012 - 4:26am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Sex & Relationships

Get Email Updates

Resource Centers

Sex & Relationships Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!